Safety and Effectiveness of Correcting Dyslipidaemia in Clinical Practice
Egidija Rinkūnienė, Sandra Kutkienė, Zita Aušrelė Kučinskienė, Žaneta Petrulionienė, Vilma Dženkevičiūtė
Statins not only decrease hypercholesterolemia, but also reduce the frequency of cardiovascular events, mortality, need for coronary arteries’ shunting and coronary angioplastics, impede the progress of atherosclerosis. However, adverse side effects, reated to statin consuming, cause concern, which results in physicians’ occasional doubts about the expedience of prescribing this medicine.
Objective. To evaluate the effectiveness and safety of control of dyslipidemia through the assessment of dynamic changes of lipids, liver enzymes and creatinphosphokinase (CPK).
Material and methods. Research was performed retrospectively analyzing the data of 547 patients (376 male and 171 female), hospitalized in Vilnius University Hospital “Santariskiu Clinics” in the time period from 1997 to 2005, due to cardiovascular events. Mean age was 59.4 ± 10.44.
Results. Dyslipidemia I was determined to 94.1% and dyslipidemia II was determined to 97.1% of patients at a time of outcome. Three months after hospitalization 90.8% of patients were still taking antilipidic drugs, afterward this number decreased. Decrease of prevalence of dyslipidemia was observed only during the first three months following hospitalization. Treatment of dyslipidemia was safe. Significant increase of liver enzymes was found as folfows: alanine aminotransferase - 1.7% of patients, aspartate aminotransferase - 0.6% of patients. Significant increase of creatinphosphokinase was not determined.
Conclusions. Con sump tion of antilipidic drugs is limited, apparently due to financial resources of patients as well as particularly high cautiousness of physicians when trying to avoid adverse side effects of statins. Treatment of dyslipidemia was safe. However, long term monitoring and correction of dyslipidemia in Lithuania is insufficient.
Keywords: dyslipidemia treatment, effectiveness, safety.